Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 117, NWS St. Louis, MO

April 22, 2008Bond County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 22, 2008, 9:25 AM CDT for Bond County, Madison County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2008, 9:25 AM CDT (14:25 UTC)
Expired
Apr 22, 2008, 10:15 AM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Bond County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 9:29 AM CDTHAIL 0.757 Ne Edwardsville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 221425
SVRLSX
ILC005-119-221515-
/O.NEW.KLSX.SV.W.0117.080422T1425Z-080422T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
925 AM CDT TUE APR 22 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1015 AM CDT

* AT 924 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR ALHAMBRA...OR 10 MILES SOUTH OF STAUNTON...
  AND MOVING EAST AT 26 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POCAHONTAS...
  SORENTO...
  RENO...
  GREENVILLE...
  WOBURN...
  MULBERRY GROVE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3878 8926 3877 8986 3897 8990 3903 8926
TIME...MOT...LOC 1425Z 257DEG 23KT 3888 8973

$$

BRITT
2 follow-up statements
000 
WWUS53 KLSX 221450
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
950 AM CDT TUE APR 22 2008

ILC005-119-221515-
/O.CON.KLSX.SV.W.0117.000000T0000Z-080422T1515Z/
MADISON IL-BOND IL-
950 AM CDT TUE APR 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT 
FOR BOND AND EXTREME NORTHEASTERN MADISON COUNTIES...

AT 948 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR OLD RIPLEY...OR ABOUT 8 MILES WEST
OF GREENVILLE...MOVING EAST AT 23 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RENO...
DUDLEYVILLE...GREENVILLE...SMITHBORO...WOBURN...MULBERRY GROVE AND
PLEASANT MOUND.

SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL...DEADLY 
LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

LAT...LON 3878 8961 3877 8962 3877 8967 3898 8973
      3903 8926 3883 8927 3882 8926 3879 8927
      3878 8927
TIME...MOT...LOC 1450Z 254DEG 20KT 3888 8954

$$

BRITT
000 
WWUS53 KLSX 221512
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 AM CDT TUE APR 22 2008

ILC005-119-221522-
/O.EXP.KLSX.SV.W.0117.000000T0000Z-080422T1515Z/
MADISON IL-BOND IL-
1012 AM CDT TUE APR 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR BOND AND NORTHEASTERN MADISON
COUNTIES EXPIRES AT 1015 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3878 8961 3877 8962 3877 8967 3898 8973
      3903 8926 3883 8927 3882 8926 3879 8927
      3878 8927
TIME...MOT...LOC 1512Z 254DEG 20KT 3891 8939

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:46 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 22, 5:46 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
546 AM CDT TUE APR 22 2008

.DISCUSSION...
A WEAK COLD FRONT EXTENDS FROM NORTHWEST WISCONSIN THROUGH EASTERN
IOWA AND NORTHWEST MISSOURI TO SOUTHEAST KANSAS EARLY THIS MORNING.
CONVECTION CONTINUES TO DEVELOP ALONG AND AHEAD OF THE FRONT AS
LARGE SCALE ASCENT INCREASES UPON THE APPROACH OF A MID LEVEL
TROF/SHORTWAVE. FOCUS FOR THIS FORECAST IS ON THE CONTINUED
DEVELOPMENT AND MOVEMENT OF THIS CONVECTION AS THE COLD FRONT MOVES
TOWARD AND EVENTUALLY ACROSS THE CWA.

THIS MORNING...
CURRENTLY MUCAPES ACROSS WESTERN HALF OF THE CWA ARE AROUND 1000
J/KG WITH DEEP LAYER SHEAR VALUES LESS THAN 30KT. EXPECT THE SHEAR
TO INCREASE ACROSS THE CWA AS THE MID LEVEL TROF MOVES CLOSER THIS
MORNING...BUT REMAIN BELOW 35 KTS. SEVERE RISK LOOKS TO BE MARGINAL
AT BEST THIS MORNING...WITH HAIL BEING THE PRIMARY THREAT FROM THE
SCATTERED MULTI-CELLULAR CONVECTION.

THIS AFTERNOON...
MID LEVEL TROF/SHORTWAVE MOVES NORTHEAST OF THE CWA BY 18Z WITH WEAK
SUBSIDENCE IN ITS WAKE. NONETHELESS...WEAK CONVERGENCE ALONG THE
FRONT AND ANY OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION WILL
COMBINE WITH A MODERATELY UNSTABLE ATMOSPHERE...CHARACTERIZED BY
MUCAPE VALUES AROUND 2500 J/KG...TO SUPPORT ADDITIONAL THUNDERSTORM
DEVELOPMENT THROUGHOUT THE AFTERNOON. STORM MODE STILL APPEARS TO BE
MULTI-CELLULAR AS DEEP LAYER SHEAR VALUES REMAIN BELOW 35KTS. I
EXPECT THERE WILL BE ISOLATED SEVERE HAIL AND WIND REPORTS WITH THIS
CONVECTION...AND WILL HIGHLIGHT ACCORDINGLY IN THE HWO.

TONIGHT AND WEDNESDAY...
FRONT SETTLES JUST SOUTH AND EAST OF THE CWA THIS EVENING WITH
CHANCES OF MEASURABLE PRECIPITATION FALLING OFF AFTER SUNSET. GIVEN
PROXIMITY OF THE FRONTAL BOUNDARY ON WEDNESDAY...HAVE LEFT LOW
CHANCE POPS IN THE FAR SOUTHERN CWA. OTHERWISE...RISING HEIGHTS
SHOULD INSURE ANOTHER WARM APRIL DAY.

NO MAJOR CHANGES MADE PAST WEDNESDAY...

CVKING

&&

.AVIATION...
FOR THE 12Z TAFS...CDFNT CURRENTLY EXTDG FM WRN WI SW THRU NWRN MO
TO CNTRL OK WL MOVE SLOWLY SEWD THRU THE CWA TDA AND TGT. PLENTY
OF CONVECTION CONTS TO DVLP ALONG AND JUST AHD OF THIS FNT EARLY
THIS MRNG. LOOKING AT LATEST RADAR TRENDS PLAN TO INCLUDE A TEMPO
GRP OF TSRA IN COU AND UIN DURING THE FIRST COUPLE OF HRS OF THE
TAF FCST WITH VCTS IN STL AND SUS. OUTSIDE OF TSRA IT SHOULD BE
VFR WITH SCT-BKN CLOUDS ARND 4000 FT AND A MID-HI LVL CLOUD
CEILING DUE TO CONVECTIVE DEBRIS CLOUDS. MUCH OF THE MID-HI LVL
CLOUDS WILL DISSIPATE LTR THIS MRNG...BUT SHOULD HAVE PLENTY OF
DIURNAL CUMULUS CLOUDS. SCT CONVECTION SHOULD DVLP THIS AFTN ALONG
THE FNT AND ALONG ANY OLD OUTFLOW BNDRYS FM THIS MRNGS CONVECTION.
WILL INCLUDE AT LEAST A PROB30 GRP OF TSRA IN STL AND SUS LT THIS
AFTN. THE SFC WND SHOULD VEER ARND TO A NWLY DIRECTION LT THIS
AFTN IN UIN AND COU BHND THE CDFNT...AND IN STL/SUS THIS EVNG.
THERE MAY BE A BAND OF LOW LVL POST FRONTAL CLOUDINESS ARND
2000-3000 FT ADVCTG INTO THE TAF SITES BHND THE FNT.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 22, 4:22 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
422 AM CDT TUE APR 22 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
422 AM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT MOVES
ACROSS THE AREA. THE STRONGEST THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY.

MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY HAIL AND SEVERE WIND REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Apr 22, 8:53 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
853 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     HAIL             HOUSE SPRINGS           38.42N 90.57W
04/22/2008  E0.75 INCH       JEFFERSON          MO   TRAINED SPOTTER

0849 AM     HAIL             ALTON                   38.90N 90.15W
04/22/2008  E0.75 INCH       MADISON            IL   TRAINED SPOTTER

&&

FGLASS
Local storm report, Apr 22, 9:05 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
905 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             EDWARDSVILLE            38.80N 89.96W
04/22/2008  E0.88 INCH       MADISON            IL   TRAINED SPOTTER

0845 AM     HAIL             MEHLVILLE               38.50N 90.32W
04/22/2008  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

0857 AM     HAIL             3 S DE SOTO             38.10N 90.56W
04/22/2008  E1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

            AT US HIGHWAY 67 AND ROUTE JJ

0900 AM     HAIL             OAKVILLE                38.44N 90.32W
04/22/2008  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

0902 AM     HAIL             MEHLVILLE               38.50N 90.32W
04/22/2008  E0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

FGLASS
Local storm report, Apr 22, 9:07 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
907 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             EDWARDSVILLE            38.80N 89.96W
04/22/2008  E1.00 INCH       MADISON            IL   TRAINED SPOTTER

&&

FGLASS
Local storm report, Apr 22, 9:22 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HAIL             1 E EDWARDSVILLE        38.80N 89.95W
04/22/2008  E0.88 INCH       MADISON            IL   TRAINED SPOTTER

&&

FGLASS
Local storm report, Apr 22, 9:23 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
923 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     HAIL             WATERLOO                38.33N 90.16W
04/22/2008  E0.75 INCH       MONROE             IL   TRAINED SPOTTER

0910 AM     HEAVY RAIN       BETHALTO                38.90N 90.05W
04/22/2008  E0.00 INCH       MADISON            IL   TRAINED SPOTTER

            PONDING OF WATER ON SOME OF THE ROADS

&&

FGLASS
Local storm report, Apr 22, 9:24 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HAIL             RED BUD                 38.21N 90.00W
04/22/2008  E0.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 6:49 AM CDTSevere Thunderstorm WarningLSXAdams40 min
Apr 22, 7:03 AM CDTSevere Thunderstorm WarningLSXCalhoun57 min
Apr 22, 7:22 AM CDTSevere Thunderstorm WarningLSXAdams, Pike38 min
Apr 22, 7:55 AM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey50 min
Apr 22, 8:36 AM CDTSevere Thunderstorm WarningLSXGreene, Macoupin39 min
Apr 22, 8:40 AM CDTSevere Thunderstorm WarningLSXJersey, Macoupin50 min
Apr 22, 8:48 AM CDTSevere Thunderstorm WarningLSXMadison42 min
Apr 22, 8:55 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair50 min
Apr 22, 9:18 AM CDTSevere Thunderstorm WarningLSXMonroe, Randolph42 min
Apr 22, 9:34 AM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair, Washington43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.